Naloxone is a medication that temporarily reverses the effects of an opioid overdose. Opioid overdose causes breathing to slow or stop; naloxone can help a person to breathe normally again. It only works for opioid overdose, however many drugs are being cut with fentanyl or carfentanil (opioids). Using naloxone will not cause harm if the person is not suffering from an opioid overdose or if they are not overdosing at all (although they may go into withdrawal).
Naloxone is safe to give regardless of age, whether someone is pregnant or breastfeeding, or other medical conditions. The only time you would not give naloxone is if the person is allergic to the medication (which you probably would not know).
Naloxone usually takes 3-5 minutes to work, and lasts for 30-90 minutes. If the person does not improve after 3-5 minutes, naloxone can be given again. However, if the naloxone wears off and the original opioid drug is still in their body, the person can go into overdose again. This is why 911 must be called every time a person overdoses.
The Haldimand-Norfolk Health Unit provides free training and naloxone kits to past and current substance users, family and friends of persons at risk of overdose, clients of a needle exchange program, hepatitis C program or consumption and treatment service, and individuals being released from a correctional facility.